Shortness of breath and abdominal pain
62yM PMH HTN, HLD, DM2, bioprosthetic MVR p/w shortness of breath and diffuse abdominal pain for three days. He c/o generalized malaise, nausea and multiple episodes of non-bloody, non-bilious emesis. He is concerned about elevated readings on his home glucometer. He is prescribed lisinopril, metoprolol, metformin and lantus. He denies alcohol or drug use. Denies fevers, chills, chest pain, palpitations, dizziness, diarrhea, dysuria, or recent trauma.
132/91 – 94 – 40 – 100% – 97.0
Ill appearing, in moderate distress, moaning and breathing heavily, speaking in short sentences
NCAT EOMI PERRL, dry MMs
Neck supple, no JVD
Borderline tachycardic, no murmurs, rubs, gallops; distal pulses intact
Abd soft, nondistended, diffusely tender to palpation, no pulsatile mass, no rebound or guarding
Ext warm, no edema
Awake, alert, moving all extremities spontaneously
VBG: pH 6.818, pCO2 25.7, pO2 65.7, HCO3 3.9, Lactate 22
CBC: 8.8 > 8.9 / 27.5 < 167, 84% PMN BMP: 146 / 5.9 / 89 / <10 / 48 / 5.5 / 385 LFT: 27 / 13 / 80 / 0.4 / 0.2 / 6.4 / 3.5 UA: 2+ ketones, 2+ blood, 1+ protein, 0 WBC, 2-10 RBC, negative nitrite, leuk esterase, bacteria
What is your differential diagnosis?
This patient with type II diabetes presented with shortness of breath, abdominal pain, emesis and malaise. On exam he is dry, tachypneic, and has diffuse abdominal pain. His labs reveal that he is severely acidemic, with a metabolic acidosis that outweighs his respiratory alkalosis. The acidemia, hyperglycemia, and ketonuria tell us that he is in DKA. But his significantly elevated lactate of 22 cannot be explained by DKA or dehydration alone. In the history, he reported adjusting his medications to correct his hyperglycemia- most likely, he has metformin associated lactic acidosis, “MALA”, in the setting of renal failure, DKA, and medication overdose.
How would you manage this patient?
Start with the basics, as you would with any critically ill patient, by evaluating and managing the ABCs- airway, breathing, and circulation. GI decontamination with activated charcoal can be administered to the patient with an acute metformin overdose; however, chronic metformin users will be unlikely to benefit. Administer sodium bicarbonate to patients with severe metabolic acidosis with arterial pH less than 7.1. For those meeting the criteria for severe overdose, including serum lactate above 20, pH under 7.0, failure to improve with supportive therapy and sodium bicarbonate, and medical comorbidities including renal failure, liver failure, and altered mental status, extracorporeal removal with hemodialysis is indicated.
Metformin originates from the plant Galega officinalis, and has been used to treat diabetes since medieval times. Its active ingredient is guanidine, and biguanide agents, which include metformin and phenformin, became clinically available in the 1950s as therapy for type II diabetes. Biguanide agents have multiple effects that promote euglycemia, including decreasing insulin resistance of peripheral tissues, decreasing hepatic glucose output, and enhancing peripheral glucose uptake. Unlike other antihyperglycemic medications, biguanides are unlikely to cause hypoglycemia, making them a popular choice for treatment. The major toxicity of biguanide agents is lactic acidosis, and phenformin was removed from the U.S. market in the 1970s because of high rates of lactic acidosis. Biguanides produce increased serum lactate levels by promoting the conversion of glucose to lactate in the splanchnic bed of the small intestine and by inhibiting mitochondrial respiratory chain complex 1, which leads to decreased hepatic gluconeogenesis from lactate, pyruvate, and alanine.
The symptoms of MALA are primarily gastrointestinal: nausea, vomiting, diarrhea, and abdominal pain. As the lactic acidosis becomes severe, hypotension, tachycardia, tachypnea, and altered mental status will develop. Patients with MALA are critically ill and MALA is associated with mortality rates of 45-50% in case series. These patients require aggressive intravenous fluid resuscitation. If there was an acute overdose in the setting of a patient who does not take metformin on a regular basis, GI decontamination with activated charcoal should be administered. However, the majority of MALA cases occur in chronic users, who are either taking doses higher than prescribed, or who develop an underlying illness, such as renal failure, that has interfered with their ability to metabolize the drug. In these cases, GI decontamination will not be useful. If the patient has severe acidemia, multiple doses of sodium bicarbonate is indicated. Criteria for extracorporeal removal with hemodialysis include: 1. Severely elevated lactate above 20; 2. Severe metabolic acidosis with pH less than 7.0; 3. Failure to improve with supportive care and bicarbonate therapy; 4. Comorbidities including renal failure, liver failure, and altered mental status. There is no antidote to metformin.
Our case patient received 9 ampules (1 amp = 50 meq or 100 mmol) of sodium bicarbonate. He underwent emergent hemodialysis, with improvement in his pH to 7.4 and lactate to 4.0. He was also treated for DKA with IV fluids and insulin. After a stay in the medical intensive care unit, he survived to discharge.
In conclusion, consider MALA in patients with type II diabetes who present with a significantly elevated lactate. Remember that there is no antidote to metformin, and consider activated charcoal in acute overdose, and sodium bicarbonate and hemodialysis in the critically ill patient.